Fungal contamination triggers meningitis outbreak

Share This Page
 
Contaminated cortisone injections from the New England Compounding Center have caused 35 cases of meningitis in 6 states; FDA urges immediate stop to use of all products

In a six-state outbreak of fungal meningitis, 35 people have contracted the disease, CDC reported today. The outbreak is suspected to be due to contaminated lots of methylprednisone acetate compounded by the New England Compounding Center (NECC) in Massachusetts.

Benjamin Park, MD, Medical Officer in the Mycotic Diseases Branch of the CDC National Center for Emerging and Zoonotic Infectious Diseases, Division of Foodborne, Waterborne, and Environmental Diseases, reported in a news conference that all 35 patients received an epidural injection of methylprednisone from one of three lots distributed by NECC. As a result, CDC and FDA have urged all health professionals and patients to immediately cease using any products compounded at NECC, which is not accredited by the Pharmacy Compounding Accreditation Board.

The first identified case occurred in Tennessee; it came to CDC's attention on September 21. A week later, the first case in another state was reported. Thus far, 25 cases and 3 deaths have been reported in Tennessee, 4 cases and 1 death in Virginia, 2 cases and 1 death in Maryland, 2 cases in Florida, and 1 case in each of Indiana and North Carolina. This strain of fungal meningitis cannot be transmitted from person to person, however, Park emphasized.

"Unfortunately, despite the recall, we expect to see additional cases as the investigation unfolds," Park said. The three lots identified as potentially contaminated were distributed to California, Connecticut, Florida. Georgia, Idaho, Illinois, Indiana, Maryland, Michigan, Minnesota, North Carolina, New Hampshire, New Jersey, Nevada, New York, Ohio, Pennsylvania, Rhode Island, South Carolina, Tennessee, Virginia, Texas, and West Virginia. The lots were distributed throughout the summer, as early as July.

Ilisa Bernstein, PharmD, JD, Director of the FDA Center for Drug Evaluation and Research Office of Compliance, reported in the news conference that FDA and CDC detected the fungal contamination in the compounded products by a direct microscopic investigation of the lots of methylprednisone. "Foreign material was also observed in other vials from the company obtained by FDA," she noted. According to a news release from Tennessee Health Commissioner John Dreyzehner, MD, MPH, FACOEM, the fungus responsible for the infections may be Aspergillus fumigatus.

Bernstein reported that NECC has voluntarily shut down all operations and recalled all methylprednisone products and other intrathecal injections, but "out of an abundance of caution," the agency recommends that all products be discontinued and removed from supply. She also recommended that health professionals contact any patients who may have received an NECC product to determine if they are experiencing any symptoms. "Given the severity of the illnesses we have seen so far, we believe these steps are necessary to preserve public health," Bernstein said.

These symptoms may be mild, Park noted, and could include new or worsening headache with or without fever, neck pain, nausea, dizziness, or swelling, increased pain, or redness at the injection site. Treatment will take the form of I.V. antifungal medication and will require admission to the hospital. "Hopefully, we can identify patients early, because we think early antifungal treatment can improve the outcomes for these patients," Park said.

Ad Position: 
Bottom Center Aligned

Advertisement

Related Content

block-views-related-content-block